Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 41, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1996, 4:30 AM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1996, 4:30 AM CDT (09:30 UTC)
- Expired
- May 7, 1996, 5:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Wichita radar (KICT), 151 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:45 AM CDT | Hail 0.75 | Sylvan Grove, KS | |
| May 7, 4:55 AM CDT | Hail 0.75 | Kanopolis, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 070928 SVRICT KSC053-105-071015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 430 AM CDT TUE MAY 7 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL KANSAS ...ELLSWORTH COUNTY...LINCOLN COUNTY AT 429 AM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG THE RUSSELL/ELLSWORTH COUNTY LINE...OR ABOUT 10 MILES WEST OF ELLSWORTH. THIS LINE OF STORMS IN MOVING EAST AT 30 MPH. THE TOWNS OF ELLSWORTH...LINCOLN AND WILSON ARE IN THE PATH OF THESE STORMS...AS WELL AS INTERSTATE 70 FROM JUNIATA TO WILSON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:12 AM CDT, 18 minutes earlier.
Area forecast discussion, May 7, 4:12 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 415 AM CDT TUE MAY 7 1996 DEVELOPING MCS WILL DOMINATE FCST THRU 15Z AS IT PROPAGATES EAST. SYSTEM APRS TIED TO 700 MD SHORTWAVE OVER SE CO AS INDICATED BY 00Z RUC AND WIND PROFILER NETWORK. ETA INDICATES THIS FEATURE PULLING OFF ACRS NRN/CEN KS THROUGH MIDDAY...AND HAVE DECIDED TO LINK TRW CHCS THIS MORNING TO THIS FEATURE. WITH PLENTY OF HIGH THETA-E AIR ABOVE WARM FRONTAL INVERSION...WILL NEED TO BE ALERT TO POSS OF LOCALIZED FLASH FLOODING. BIG FCST QUESTION FOR LATER IS WHERE AND WHEN WILL TRW REDEVELOP. COOLER 700 MB TEMPS AND INCR MID LVL FLOW POINT TO EARLIER INITIIATION...BUT MODELS ALSO NOT GREAT AT ACCOUNTING FOR MCS EFFECTS. ALSO LACK OF WELL DEFINE SYNOPTIC SCALE LIFT LEADS TO BELIEF THAT TRW MAY NEED TO FIRE ALONG LOW LVL BNDRYS...WHICH SHOULD WAIT UNTIL LATE AFTN...MORE LIKELT EARLY EVE. ONCE THEY DO THOUGH.. CAPE NR 3000 AND FAVORABLE VERT SHEAR WILL FAVOR SVR. RSL 070/058 65 SLN 073/060 65 ICT 080/061 43 HUT 076/061 43 CNU 084/063 33 DAVIS
In the hours before
Special weather statement, May 7, 1:57 AM CDT, 2 hours 33 minutes before
KSZ070-071-072-094-095-096-098-099-100-070800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 200 AM CDT TUE MAY 7 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 309 CANCELLED FOR PARTS SOUTHEAST KANSAS... THE COUNTIES OF WOODSON...WILSON...MONTGOMERY...ALLEN...NEOSHO... GREENWOOD...ELK...LABETTE...AND CHAUTAUQUA ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH. THE THUNDERSTORMS WHICH DEVELOPED OVER PARTS OF THE AREA EARLIER HAVrE SINCE MOVED EAST AND WEAKENED. DAVIS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:53 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 67 min |
| May 7, 4:18 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 57 min |
| May 7, 4:36 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 69 min |
| May 7, 5:20 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 55 min |
| May 7, 5:26 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 34 min |
| May 7, 5:29 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| May 7, 6:54 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 66 min |
| May 7, 8:13 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 7, 9:29 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.